Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 188, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Oct 17, 2003, 7:56 PM EDT for Orangeburg County, South Carolina. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 17, 2003, 7:56 PM EDT (23:56 UTC)
- Expired
- Oct 17, 2003, 8:15 PM EDT
- In force
- 19 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Orangeburg County, SC
The radar
The Columbia radar (KCAE), 81 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.9 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 114 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 775 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 172356
SVRCAE
SCC075-180015-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
755 PM EDT FRI OCT 17 2003
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 815 PM EDT.
* AT 755 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER ELLOREE...MOVING EAST AT 20 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
ELLOREE
SANTEE
LAKE MARION.
THIS STORM WILL PRODUCE DIME SIZE HAIL.
DIME SIZED HAIL WAS REPORTED WITH THIS STORM AT 730 PM IN
ORANGEBURG.
IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND
MOVE TO A SUBSTANTIAL SHELTER.
LAT...LON 3334 8031 3341 8070 3348 8069 3347 8061
3354 8059 3355 8051 3344 8037 3344 8031
&What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 17, 6:55 PM EDT, 1 hour 1 minute earlier.
Area forecast discussion, Oct 17, 6:55 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 655 PM EDT FRI OCT 17 2003 APPROACHING STRONG UPPER DISTURBANCE COMBINED WITH MODERATE INSTABILITIES COMBINING TO PRODUCE SCATTERED THUNDERSTORMS ALONG AND AHEAD OF THE FRONT. UPDATED THE FORECAST TO REFLECT. && .CAE...NONE. && THE FOLLOWING IS THE PREVIOUS FORECAST DISCUSSION. ************************************************************** AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 234 PM EDT FRI OCT 17 2003 .SHORT TERM... WATER VAPOR LOOP SHOWING IMPRESSIVE POSITIVE TILT UPPER TROUGH WITH AXIS ALONG TN RIVER VALLEY ROTATING EASTWARDS. HOWEVER...LIGHTNING STRIKES HAVE DECREASED DRAMATICALLY WITH AREA OF ASSOCIATED PRECIPITATION ACROSS EASTERN AL AND NORTHWESTERN GA IN THE PAST COUPLE OF HOURS. THINK MAIN SHORT WAVE WILL STAY JUST SOUTH OF OUR CWA...BUT WILL CONTINUE MENTION OF 30 POP MAINLY FOR EARLY THIS EVENING. ISOLATED THUNDER POSSIBLE. MOISTURE APPEARS RATHER LIMITED. AVN SHOWING RAPID NVA ACROSS AREA AFTER MIDNIGHT. SURFACE HIGH PRESSURE BUILDS IN SATURDAY INTO EARLY NEXT WEEK AS DRY NORTHWEST FLOW DOMINATES. FORECAST TEMPS NEAR CONSENSUS VALUES. .LONG TERM... FOR THE EXTENDED...DRY NORTHWEST FLOW ALOFT CONTINUES EARLY NEXT WEEK WITH A FEW WEAK SHORT WAVES PASSING THROUGH. AMPLIFYING UPPER TROUGH ROTATES ACROSS EASTERN SEABOARD BY WEDNESDAY BUT MOST ENERGY STAYS TO OUR NORTH. MOISTURE APPEARS A BIT LIMITED WITH THIS SYSTEM AS WELL. WILL KEEP MENTION OF SLIGHT CHANCE SHOWERS TUESDAY NIGHT INTO EARLY WEDNESDAY. TEMPERATURES NEAR NORMAL. && .PRELIMINARY POINT TEMPS/POPS... CAE 53 71 44 73 / 30 10 00 00 AGS 51 73 43 75 / 30 10 00 00 SSC 53 71 45 73 / 30 10 00 00 OGB 54 72 45 75 / 30 10 00 00 && .CAE...NONE. && BC
Hazardous weather outlook, Oct 17, 5:00 AM EDT, 14 hours 56 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065- 077-171200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 500 AM EDT FRI OCT 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. RCC
In the hours before
Special weather statement, Oct 17, 6:50 PM EDT, 1 hour 6 minutes before
SCZ027-028-030-036-037-180000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 650 PM EDT FRI OCT 17 2003 AT 647 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED STRONG THUNDERSTORMS DEVELOPING IN EASTERN AIKEN COUNTY BETWEEN NEW HOLLAND AND KITCHINGS MILL...IN NORTHEAST RICHLAND COUNTY NEAR KILLIAN...AND IN WESTERN ORANGEBURG COUNTY NEAR NORWAY. SOME OF THESE THUNDERSTORMS MAY CONTAIN HAIL UP TO ONE HALF INCH AND PRODUCE WINDS GUSTS OF 30 MPH. THESE THUNDERSTORMS SHOULD TAPER OFF BY 8 PM. TTH
Local storm report, Oct 17, 7:50 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
750 PM EDT FRI OCT 17 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
730 PM ORANGEBURG SC .75 INCH HAIL
10/17/03 ORNAGEBURG HAM OPERATOR HINCHIE
MCGEE REPORTED DIME SIZED
HAIL AT HIS HOUSE AT 730
PM ONE MILE NORTHWEST OF
DOWNTOWN ORANGEBURG
TTHLocal storm report, Oct 17, 7:50 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA, SC
750 PM EDT FRI OCT 17 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
730 PM ORANGEBURG SC .75 INCH HAIL
10/17/03 ORANGEBURG HAM OPERATOR HINCHIE
MCGEE REPORTED DIME SIZED
HAIL AT HIS HOUSE AT 730
PM ONE MILE NORTHWEST OF
DOWNTOWN ORANGEBURG
TTHThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 17, 7:17 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 28 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.